Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 57, NWS Wichita, KS

December 27, 2018Harvey County, Reno County, Kansas

NWS Wichita, KS issued this river flood warning at Dec 27, 2018, 2:42 AM CST for Harvey County, Reno County, Kansas. It took effect at Dec 28, 2018, 8:40 PM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Dec 27, 2018, 2:42 AM CST (08:42 UTC)
In effect from
Dec 28, 2018, 8:40 PM CST
Expired
Dec 28, 2018, 8:10 AM CST
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Arkansas River at Alta Mills (ALMK1).

Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143665, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

890 
WGUS43 KICT 270842
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
242 AM CST Thu Dec 27 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-272241-
/O.NEW.KICT.FL.W.0057.181229T0240Z-181230T1108Z/
/ALMK1.1.ER.181229T0240Z.181229T1200Z.181229T2308Z.NO/
242 AM CST Thu Dec 27 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Little Arkansas River At Alta Mills.
* From Friday evening until late Saturday night.
* At  2:15 AM Thursday the stage was 5.8 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday evening and continue to
  rise to near 22.8 feet by Saturday morning. The river will fall 
  below flood stage by Saturday afternoon.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road 
  floods 0.2 miles north of the river gage around NW 60th St. There 
  are several sections along a 2 mile span south of the gage site 
  where River Park Road takes on water. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Alta Mills      22.0   5.8  Thu 02 AM   18.0   22.8   19.5
    
&&
     
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$

Martin
5 follow-up statements
082 
WGUS83 KICT 271359
FLSICT
Flood Statement
National Weather Service Wichita KS
759 AM CST Thu Dec 27 2018

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-280359-
/O.EXT.KICT.FL.W.0057.181228T2024Z-181230T0515Z/
/ALMK1.1.ER.181228T2024Z.181229T0600Z.181229T1715Z.NO/
759 AM CST Thu Dec 27 2018

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At  7:15 AM Thursday the stage was 11.6 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday afternoon and 
  continue to rise to near 22.9 feet by early Saturday morning. The 
  river will fall below flood stage by late Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road 
  floods 0.2 miles north of the river gage around NW 60th St. There 
  are several sections along a 2 mile span south of the gage site 
  where River Park Road takes on water. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Alta Mills      22.0  11.6  Thu 07 AM   19.9   22.7   18.0
    
&&
     
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$

Jakub
339 
WGUS83 KICT 271941
FLSICT
Flood Statement
National Weather Service Wichita KS
141 PM CST Thu Dec 27 2018

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-280941-
/O.EXT.KICT.FL.W.0057.181228T2212Z-181230T0300Z/
/ALMK1.1.ER.181228T2212Z.181229T0600Z.181229T1500Z.NO/
141 PM CST Thu Dec 27 2018

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At  1:15 PM Thursday the stage was 13.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 22.6 feet by early Saturday morning. The river will
  fall below flood stage by late Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road 
  floods 0.2 miles north of the river gage around NW 60th St. There 
  are several sections along a 2 mile span south of the gage site 
  where River Park Road takes on water. 

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Alta Mills      22.0  13.7  Thu 01 PM   19.7   22.4   17.7
    
&&
     
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$
301 
WGUS83 KICT 280240
FLSICT
Flood Statement
National Weather Service Wichita KS
840 PM CST Thu Dec 27 2018

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-281639-
/O.EXT.KICT.FL.W.0057.181228T2248Z-181230T0215Z/
/ALMK1.1.ER.181228T2248Z.181229T0600Z.181229T1415Z.NO/
840 PM CST Thu Dec 27 2018

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* From Friday afternoon until Saturday evening.
* At  8:15 PM Thursday the stage was 15.4 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 22.6 feet by early Saturday morning. The river will
  fall below flood stage by Saturday morning.
* Impact...At 23.0 feet...Just south of Alta Mills, River Park Road 
  floods 0.2 miles north of the river gage around NW 60th St. There 
  are several sections along a 2 mile span south of the gage site 
  where River Park Road takes on water. 

&&
                     FLD       OBSERVED        FORECAST 6 PM
Location             STG    STG   DAY  TIME    Fri   Sat   Sun   
  Alta Mills         22.0   15.4  Thu  8 PM    22.2  20.3  15.2
    
&&
    
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$

Metzger
387 
WGUS83 KICT 280849
FLSICT
Flood Statement
National Weather Service Wichita KS
249 AM CST Fri Dec 28 2018

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around. Don't drown.

&&

KSC079-155-282249-
/O.EXT.KICT.FL.W.0057.181229T0448Z-181229T2100Z/
/ALMK1.1.ER.181229T0448Z.181229T0600Z.181229T0900Z.NO/
249 AM CST Fri Dec 28 2018

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* From this evening until Saturday afternoon.
* At 2:15 AM Friday the stage was 16.5 feet.
* Flood stage is 22.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 22.1 feet by early Saturday morning. The river will fall 
  below flood stage by early Saturday morning.
* Impact...At 22.0 feet...Bank overflows will occur at a considerable 
  distance upstream and then 2 miles downstream southeast of the gage
  site which is located at North River Park Road and Northwest 60th 
  Street.

&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Alta Mills      22.0  16.5  Fri 2 AM    21.9   17.2   12.8
    
&&
     
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$

ES
176 
WGUS83 KICT 281410
FLSICT
Flood Statement
National Weather Service Wichita KS
810 AM CST Fri Dec 28 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-281440-
/O.CAN.KICT.FL.W.0057.000000T0000Z-181229T2100Z/
/ALMK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
810 AM CST Fri Dec 28 2018

The Flood Warning is cancelled for
  The Little Arkansas River At Alta Mills.
* At  7:15 AM Friday the stage was 17.0 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will crest below flood stage at 17.8 feet this
  evening.


&&


                  FLD    OBSERVED           FORECAST 6 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Alta Mills      22.0   17.0  Fri 07 AM   16.6   12.7    9.3
    
&&
     
LAT...LON 3816 9770 3816 9754 3809 9754 3806 9770
      3816 9770                       

$$

Butler

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Dec 26, 11:40 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 26, 11:40 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1140 PM CST Wed Dec 26 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 410 PM CST Wed Dec 26 2018

Challenges:
1)QPF forecast for tonight
2)Temperatures on Thursday
3)Timing precipitation exit on Thursday

Trough continues to push its way northeast and bring a
wake of activity that began overnight. A 50-70kt 850mb
jet will amplify the moisture transport this evening which
results in a precipitable water (PWAT) anomaly of 5-6; this
means that there is a much greater amount of moisture compared
to this time period historically. The resultant would be higher
rainfall totals this evening especially in central and south
central Kansas. There have already been daily record rainfall
totals for Russell, Salina and Wichita. Please see the climate
section for more information.

There is an 1000-850mb frontogenesis axis from southwest Kansas
to south central Nebraska that will set up this evening; this
axis nicely corresponds to the moisture transport axis. Thus this
would suggest higher rainfall amounts and potential rates in
central Kansas. While the better frontogenesis may stay just west
of the forecast area, it is too close to not think that there
would not be higher totals than previous forecast. A blend of
models was used to indicate the new forecast amount of 0.5 to 0.75
this evening which is much higher than the previous forecast
issuance. Quantitative precipitation forecasts may need to be to
updated given the observational data, but current expectations are
an additional 0.5 to 1 inch of rain could fall through mid day
Thursday. Locally higher amounts are possible. Some flooding could
result therefore please see the Hydrology section below.

Thursday is kind of a mess and challenge of a forecast day. First
there will be a non-diurnal temperature trend as cooler air is
going to move in behind the cold front as the low pressure system
pushes northeast. Timing the arrival of the cold air makes the
temperature forecast tricky. Another challenge for the day will be
timing the northeast progression of this system and respective
arrival of the dry slot into the area. Most of the precipitation
should exit by mid day. However, there is still the potential for
lingering activity which may result in an adjustment in the
current forecast.

After around 16 days of high temperatures above climatological normal,
we will shift back to the other side of the spectrum for Friday
and Saturday. Highs are only forecast to be in the upper 20s to
upper 30s which is roughly 5-10 degrees below the normal values
for this time of year. A weak wave will move through on
Friday/Saturday which is going to bring just a slight chance of
snow in south central Kansas on Saturday morning. There was a
decrease in chances from the previously issued forecast.

.LONG TERM...(Sunday through Wednesday)
Issued at 410 PM CST Wed Dec 26 2018

Another trough is anticipated to move over the Northern Plains
Sunday into Monday. The models are quite different on their
depiction of this system at this time. Thus there is not much
confidence in the slight chances of a mix of rain and snow Monday
evening. Forecast temperatures are going to be roughly around
seasonal climatology of near 40 degrees for Sunday, Monday and
Wednesday. A brief cool down is anticipated for Tuesday. Changes
are likely to this part of the forecast with better agreement in
the models.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CST Wed Dec 26 2018

A strong storm system is moving through the region and is bringing
a significant amount of rain to the region. MVFR and IFR
conditions will be common during the overnight period. There is a
chance for some clearing to occur during the early morning hours
this morning. This may will allow a brief period of VFR conditions
but this is not expected to last long. Any clearing that occurs
will result in either fog or low level stratus to quickly form due
to the saturated ground. The rain is also expected to end during
the early morning hours this morning hours this morning for all
terminal except the GBD and RSL terminals. These areas are likely
to get off and on rain through the morning hours before ending
after sunrise. The winds will also pick back up during the day
Thursday. Winds are likely to be gusty during the afternoon as
well.

Metzger

&&

.HYDROLOGY...
Issued at 410 PM CST Wed Dec 26 2018

Flooding cannot be ruled out given the expected rainfall totals of
two to three inches in some areas. Higher rainfall totals have
prompted potential rises on a few rivers and creeks. There are
forecasts for some points to rise into the action and minor flood
stages. Widespread flooding is not anticipated given the
relatively short lived system, but it is possible that low lying
areas and fields could see ponding of water. While a couple of
county flood warnings may be need to be issued, there is not
necessarily an area of focus. Central Kansas may have better
chances based on received reports, but soil temperatures at two to
four inches range from 34-39 degrees according to the Kansas
Mesonet. The dry conditions that have occurred this month would
allow for absorption especially given the soil temps for most of
the area.

&&

.CLIMATE...
Issued at 410 PM CST Wed Dec 26 2018

Record rainfall totals (inches) have already occurred for all but
Chanute by the issuance of this forecast. Please see the
respective records and observed values thru 3PM below:

Record rainfall

Russell - Record: 0.2 in 1973 Observed thru 3PM: 0.35

Salina - Record: 0.47 in 1959 Observed thru 3PM: 0.54

Wichita - Record: 0.99 in 2015 Observed thru 3PM: 1.29

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  47  24  34 / 100  10   0   0
Hutchinson      42  43  22  31 / 100  20   0   0
Newton          45  46  22  31 / 100  10   0   0
ElDorado        48  49  23  33 / 100  10   0   0
Winfield-KWLD   48  49  24  36 / 100  10   0   0
Russell         37  39  19  27 / 100  30   0   0
Great Bend      37  39  20  28 /  90  30   0   0
Salina          44  45  22  30 / 100  20   0   0
McPherson       43  44  21  30 / 100  20   0   0
Coffeyville     53  59  26  38 / 100  10   0   0
Chanute         51  57  25  36 / 100  20   0   0
Iola            49  57  25  35 / 100  20   0   0
Parsons-KPPF    52  59  25  37 / 100  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...VJP
LONG TERM...VJP
AVIATION...ELM
HYDROLOGY...VJP
CLIMATE...VJP
Hazardous weather outlook, Dec 26, 5:03 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
503 PM CST Wed Dec 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
503 PM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread rain will result in an additional half to one inch of
rain across most of the area. The higher amounts are expected in a
wide swath roughly along and west of I-35 with most of the heavier
rain occurring prior to midnight. A couple of thunderstorms are
possible, but they are not expected to be strong or severe.

Rises on rivers are likely, but they should stay below flood stage
tonight. Brief flooding of poor drainage and low lying areas is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rises on rivers are anticipated in the coming days with minor river
flooding possible. Please see the latest river forecasts for more
information. Brief flooding of poor drainage and low lying areas is
also possible on Thursday.

There are slight chances for light snow early on Saturday in south
central Kansas. A mix of rain and snow is possible in central and
southeast Kansas on Monday evening. Confidence in timing and
location is low especially on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:56 AM CSTRiver Flood WarningICTKingman10 hr
Dec 27, 7:40 AM CSTWind AdvisoryICTBarton, Ellsworth, Kingman, Lincoln, McPherson, Reno and 3 more11 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.